News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: tachycardia with so far unknown cause


 Jackieb11 - Thu Feb 14, 2008 10:12 pm

Hi,
I am an 18 year-old female. About a month and a half ago I was hospitalized for a rapid heart rate (just 115), raised blood pressure and some minor chest pain. This had been going on for almost a day before I came in but had never happened to me before. Once in the hospital I briefly lost consciousness and awoke hyperventilating and with a heart rate above 170. I had purple, "claw" hands and feet and I couldn't move them, after a few minutes I began to shake uncontrollably (not like a seizure or anything just like extreme shivering, they said that all that might be due to the hyperventilation). Okay so basically the doctors ran all of the obligatory tests and found nothing so they chalked it up to some sort of panic attack although I didn't appear to be panicking. My heart rate had already begun to stabilize (it had been a couple more hours) but they put ativan in my iv anyway and sent me home to see a cardiologist. I was taking adderall xr at the time (20 mg) and had been for about 7 months but after that I stopped just to be safe. About 10 days later (w/o the adderall) my heart began to race again for about an hour at about 128 bpm. I have a heart monitor now and am again taking the adderall bc it really helps me with schoolwork/organization and the cardio said it was ok but I am continuing to experience symptoms. For a couple days last week I felt like my heart was palpitating even though my heart rate was only around 100-110 and then yesterday my heart raced between 130-145 for about 5 hours. I recorded it on the heart monitor and the cardiol. said it should go away on its own and that I shouldn't be too concerned unless my toes did not regain color (they were dark purple). Okay I am sorry this is so ridiculously long! My questions are 1) assuming this is not just some sort of psychological thing is it more likely that the adderall would only begin giving me side effects 8 months into taking it (I have never experienced heart issues before on/off of it) or that I have developed an underlying condition that is now aggravated by the adderall? 2) Is it possible to feel legitimate heart palpitations similar to those of a very high heart rate if heart rate is relatively normal or is this psychological? 3) Lately I can't see for 5-10 seconds when I stand after sitting/laying down for a while (like being blind), could this be some sort of related symptom ? (I don't mean to sound paranoid, mentioning every little thing, I'm just not a dr. so I don't know what's important and what's not. I figured better to say too much than too little?) Yeah, so that's basically it. I really appreciate your input! Oh and also I'm at a healthy weight but exercise rarely and my echo is normal besides a little mild leakage in my mitral and tricuspid valves. I also have a history of thyroid issues and have a benign nodule but my TSH is only a little out of the normal range right now/has been stable for some time and there is an extensive history of cardiac problems on both sides of my family. Thanks again!
 Dr. A. Madia - Sun Mar 02, 2008 7:10 am

User avatar Hi Jackie,

At a young age of 18, the most likely causes of palpitations, apart from anxiety, are mitral prolapse and supraventricular tachycardia [SVT]. Your report of the pulse rates highly indicate the possibility of SVT.

You could see your physician to discuss the possibility of this and see if he thinks fit to carry out tests to confirm/rule it out.

Apurva.
 SEAHORSE - Thu Jan 01, 2009 4:50 pm

I am a 38 yr old female, that was diagnosed with supraventricular tachycardia (AVNRT) in june of 2008. I had a cardiac ablation in august 2008 for this problem. The EP doc. that did the ablation could not recreate the arrythmia, but did 13 burns in areas that are charictaristic for AVNRT. Since the ablation i have had rus of tachycardia that are have a quick onset and offset, that run anywhere from 168-196 bpm, lasting usually only a few minutes 5-10. With increased BP of anywhere from 140/92 to 161/115.and only while in the event otherwise blood pressure runs in the normal range. I have these tachy. runs at least once a month and up to 5 times a month. Every run has looked to be Sinus tach, on the strips, but cardiologist says that he cannot rule out an Atrial tachycardia. I am currently on atenolol 12.5 mg 2xdaily to try to control the fast heart rate runs.Cannot take more than that because I have been known to be bradycardic 1x @ 46bpm,while on no heart med's at all. Have tried Diltilizam also but could not continue due to it causing an irregular heart rythm. I have tried to eliminate all stimulants that can cause this to happen,but still smoke about 4 cigarettes a day 1/2 a cigarette at a time. I also have alot of pvc's, and have hypothyroidism, and my endocrinologist has mentioned hashimotos. Have been tested for ,adrenal tumors,innapropriate sinus tach,blood clots,bleeds,POTS, all negative. And cardio pretty much ruled out anxiey. I would like to know what you think could be causing this if it is not from outside stimuli?
 MedicalB - Sun Jan 11, 2009 6:31 pm

dear seahorse the supraventricular tachycardia may have more than one abnormally
channel so i suggest you try make another electrophysiological study

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here